New Mexico, 2011

Cold in New Mexico, January 31, 2011

January 31, 2011 · NWS ABQ · 1 event in 1 county or zone

The third exposure death in the Farmington area of the winter season occurred during the morning of the 31st.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The third exposure death in the Farmington area of the winter season occurred during the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 30, 9:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 30, 9:41 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
941 PM MST SUN JAN 30 2011

.UPDATE...WILL GO AHEAD AND UPGRADE SEVERAL ZONES TO A WINTER
STORM WARNING...NAMELY THE NORTHERN MOUNTAINS...NORTHEAST
HIGHLANDS...AND CENTRAL MOUNTAINS AND HIGHLANDS. THESE REPRESENT
HIGHEST CONFIDENCE AREAS FOR HIGH SNOW ACCUMULATIONS. TIMING WILL
CERTAINLY BE TRICKY...WITH DIFFERENT ZONES DETERIORATING AT
DIFFERENT RATES DUE TO PASSAGE OF FIRST SWATH OF UPPER LEVEL
DYNAMICS AND THEN FRONTOGENETICAL AND UPSLOPE FORCING MONDAY NIGHT.
WILL KEEP PRODUCT WITH AS FEW SEGMENTS AS POSSIBLE TO SIMPLIFY
THINGS...BUT BE COGNIZANT THAT THE ONSET OF HEAVIER SNOW INTO
MONDAY NIGHT WILL BE VARIABLE ACROSS THE AREA. FORECASTED
TEMPERATURES AT H7 CONTINUE TO MIMIC AN H5 CHART...AND THIS WILL
CERTAINLY BE A MONUMENTAL COLD SPELL FOR THE STATE. NEW WINTER
STORM WARNING WILL BE OUT SHORTLY WITH UPDATED ZONES TO FOLLOW.

52

&&

.PREV DISCUSSION...300 PM MST SUN JAN 30 2011...
POTENTIALLY RECORD BREAKING COLD...DANGEROUSLY COLD
WIND CHILLS...AND ACCUMULATING SNOW TO IMPACT THE FORECAST AREA
MONDAY THROUGH WEDNESDAY.

BOUNDARY WHICH BACKED INTO THE BORDER AREA FROM KCAO TO KCVN
OVERNIGHT HAS RETREATED THIS AFTERNOON. THIS WILL RETURN AGAIN
TONIGHT/MONDAY...BRINGING SOME COLDER AIR WITH IT.

INITIAL BOUT OF SNOW IN THE FAR WEST WITH FIRST SYSTEM ON MONDAY
SHOULD TAPER OFF SOME BY LATE MONDAY NIGHT...BUT MAY PICK UP AGAIN
BY TUESDAY EVENING AS SIGNIFICANT COOLING OCCURS AND LOW LEVEL
WINDS SHIFT TO EASTERLY. THE POSITION OF THE SECOND...AND DEVELOPING
UPPER LOW MAKES UPGRADING THE WATCH OVER MUCH OF THE WEST VERY
TRICKY AT THIS TIME. SAME GOES FOR THE RIO GRANDE VALLEY. SOUTHEAST
TO EAST WIND MAY BEGIN TO LEAK INTO THE REGION LATE MONDAY NIGHT AS
THE NORTHEAST WINDS DEEPEN TO 725-700 MB BY 12Z TUE.

POTENTIALLY RECORD BREAKING COLD IN THE NORTHEAST/NORTHCENTRAL AS
FORECAST HIGHS...BASED ON THE MEX...CONTINUE TO DROP INTO THE SINGLE
DIGITS...WITH LOWS WEDNESDAY NIGHT NEAR 20 BELOW ZERO. WIND CHILLS
LATER MONDAY NIGHT AND TUESDAY WILL BE NEAR 20 DEGREES BELOW AS
WELL...AND BLOWING SNOW MAY MAKE FOR DANGEROUS TRAVEL OVER THE
NORTHEAST...ESPECIALLY ON THE KRTN TO KCAO ROUTE.

700 MB TEMPS OF AROUND -20 DEGREES FORECAST EVEN OVER THE RIO GRANDE
VALLEY AND WESTWARD BY WEDNESDAY AS THE SECOND UPPER LOW MOVES
OVERHEAD. HIGHS A WHOPPING 25 TO 40 DEGREES BELOW AVERAGE ARE
FORECAST WEDNESDAY...WHICH IS SCARY.  SOME MODERATION IN THE COLD
COMES BY FRIDAY...BUT ANOTHER STORM...PACKING ANOTHER ARCTIC AIR
MASS...COULD PLUNGE INTO THE CENTRAL AND SOUTHERN ROCKIES EARLY NEXT
WEEK.

.AVIATION...ONLY ISSUES FOR AVIATORS TODAY ARE HIGH CLOUDS AND
OCCASIONAL MOUNTAIN INDUCED TURBULENCE AS MIDDLE TO HIGHER LEVER
WEST TO SOUTHWEST WINDS 20 TO 40 KNOT FLOW OVER THE HIGHER TERRAIN.
ALL TERMINALS VFR THROUGH TONIGHT.  ON MONDAY CONDITIONS WILL
GRADUALLY DETERIORATE WITH INITIAL MOUNTAIN TOP OBSCURATIONS EARLY
TO MID MORNING...FOLLOWED BY MVFR CONDITIONS DUE TO PRECIPITATION
ACROSS BEGINNING FIRST ACROSS THE WEST AND NORTH AROUND SUNRISE THEN
SPREADING EAST THROUGHOUT THE DAY.  CONDITIONS DETERIORATE FURTHER
WITH IFR CONDITIONS LIKELY BOTH TUESDAY AND WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

.FIRE WEATHER...A SIGNIFICANT CHANGE IN THE WEATHER BEGINNING MONDAY
CONTINUING THROUGH THURSDAY. WETTING PRECIPITATION LIKELY AND SHOULD
SPREAD OVER MOST OF THE AREA. IN ADDITION...A SIGNIFICANT COOL DOWN
IS A CERTAINTY.

TODAY...UPPER FLOW WILL BECOME WESTERLY BY THIS AFTERNOON. AT THE
SAME TIME THE WIND SHIFT ACROSS PORTIONS OF THE EASTERN PLAINS WILL
GRADUALLY MIX OUT AND SWITCH BACK TO A MORE SOUTH/SOUTHWEST
INFLUENCE. SOME BREEZINESS IS EXPECTED OVER THE HIGHER TERRAIN AND
AREAS TO THE LEE OF THE CENTRAL MOUNTAINS. THIS SAME BREEZINESS
SHOULD COMBINE WITH NEAR CRITICAL RH VALUES ACROSS PORTIONS OF
GUADALUPE COUNTY TO GENERATE 1 TO POSSIBLY 2 HOURS OF CRITICAL FIRE
WEATHER CONDITIONS. TEMPERATURES WILL REMAIN ABOVE NORMAL
ACROSS THE MAJORITY OF THE AREA.

TOMORROW WILL BE A WEATHER TRANSITION DAY AS PRECIPITATION FROM THE
FIRST OF TWO UPPER LOWS BEGINS TO AFFECT WESTERN AND NORTHERN AREAS.
THE INITIAL BACK DOOR COLD FRONT SHOULD SPREAD PRECIPITATION INTO
PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS AS WELL AS THE
EAST SLOPES OF THE SANGRE DE CRISTOS LATER ON MONDAY. A THICKER
CLOUD COVER SHOULD OVERSPREAD MOST OF THE AREA ON MONDAY WITH SOME
BREEZINESS ACROSS THE SOUTHERN TIER. CRITICAL FIRE WEATHER
CONDITIONS ARE NOT ANTICIPATED AT THIS TIME.

A MODIFIED ARCTIC AIRMASS WILL MOVE FROM THE NORTHEAST HIGHLANDS
MONDAY AFTERNOON WEST AND SOUTH ACROSS THE STATE THROUGH TUESDAY.
AS A RESULT...EAST CANYON WINDS ARE LIKELY AS EARLY AS MONDAY
EVENING BUT FIRMLY IN PLACE BY TUESDAY MORNING. THE SURFACE PRESSURE
GRADIENT INDICATES AT LEAST BRISK EAST WIND CONDITIONS MONDAY NIGHT
INTO TUESDAY. SIGNIFICANT UPSLOPE PRECIPITATION EVENT WILL DEVELOP
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS AND EVENTUALLY
PORTIONS OF THE JEMEZ MOUNTAINS DURING THE MONDAY NIGHT PERIOD.

THE CONVERGENCE ZONE ASSOCIATED WITH THE EAST CANYON SURGE SHOULD
PUSH WEST THROUGH THE RIO GRANDE VALLEY GENERATING THE LIKELIHOOD OF
SOME INTENSE BANDED PRECIPITATION ACROSS NORTH CENTRAL AREAS...WHICH
MAY COINCIDE WITH THE SECOND UPPER LOW DIGGING SOUTH THROUGH THE
STATE BRINGING A SIGNIFICANT DIFFLUENCE OR POSITIVE LIFT FIELD ALOFT
WHICH WOULD AID IN THE DEVELOPMENT OF PRECIPITATION...ALL IN THE
FORM OF SNOW TUESDAY AND TUESDAY NIGHT. AT THIS TIME...WETTING SNOW
WOULD BE MOST FOCUSED BETWEEN THE CONTINENTAL DIVIDE AND RIO GRANDE
VALLEY DURING THE TUESDAY TIME FRAME AS SNOWFALL BECOMES LESS
PREVALENT ACROSS PORTIONS OF THE EAST. THIS SNOWFALL IS EXPECTED TO
CONTINUE INTO TUESDAY NIGHT AND PERHAPS WEDNESDAY.  MODEL TRENDS
INDICATE A SNOW SIGNIFICANT EVENT COMBINED WITH DANGEROUSLY LOW
TEMPERATURES. LATEST MODELS SHOW PRECIPITATION WINDING DOWN BY
ACROSS NORTHERN SECTIONS OF THE STATE WEDNESDAY NIGHT AND LINGERING
ACROSS SOUTHERN SECTIONS THROUGH THURSDAY. DRIER BUT COOL CONDITIONS
SHOULD REMAIN THURSDAY AND FRIDAY.

HUMIDITY VALUES THROUGH MOST OF THE WEEK SHOULD BE ON THE HIGH
SIDE...EVEN ON THURSDAY AND FRIDAY AS ONE WOULD EXPECT SOME SNOW
MELT AND/OR SUBLIMATION DUE TO ANTICIPATED SNOW COVER. BUILT IN SOME
OF THIS SNOW MELT WITHIN THE GRIDDED DEWPOINT FORECAST. AS MENTIONED
ABOVE...TEMPERATURES WILL BE COOLER THAN NORMAL WITH SOME READINGS
AS MUCH AS 45 BELOW NORMAL ACROSS THE EASTERN PLAINS AND NEAR 35
BELOW NORMAL ACROSS THE WEST...ESPECIALLY FOCUSED ON WEDNESDAY AND
THURSDAY.

VENTILATION WILL BE HIGHER THROUGH TOMORROW BUT GRADUALLY TREND
DOWN...ESPECIALLY WEDNESDAY THROUGH FRIDAY AS THE MODIFIED ARCTIC
INTRUSION MAKES ITS WAY SOUTH AND WESTWARD.

THE UPCOMING WEEKEND LOOKS TO BEGIN DRY WITH HIGH TEMPERATURES A FEW
DEGREES BELOW NORMAL AT THE START THEN BECOMES UNSETTLED AND COLDER
AS A ANOTHER TROUGH ALOFT DROPS INTO THE STATE FROM THE NORTH AND A
ANOTHER SURFACE ARCTIC AIRMASS INFILTRATES THE STATE SUNDAY
AFTERNOON THROUGH EARLY NEXT WEEK.

01

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  26  41  22  33 /  10  40  30  60
DULCE...........................  18  35  17  26 /  20  60  60  80
CUBA............................  23  41  17  26 /  20  60  60  80
GALLUP..........................  21  39  15  31 /  10  50  40  60
EL MORRO........................  20  40  14  28 /  20  50  40  70
GRANTS..........................  19  41  16  32 /  10  50  40  80
QUEMADO.........................  22  42  18  32 /  10  60  40  60
GLENWOOD........................  26  48  18  42 /   5  50  30  40
CHAMA...........................   9  33  12  20 /  20  70  80  90
LOS ALAMOS......................  25  40  15  22 /   5  60  60  80
PECOS...........................  22  46   9  16 /   0  30  80  90
CERRO/QUESTA....................  11  39   9  15 /   0  70  90  90
RED RIVER.......................  12  29   1   4 /   5  70 100  90
ANGEL FIRE......................  13  36   1   5 /   5  70  90  90
TAOS............................  18  40   9  17 /   0  50  70  80
MORA............................  19  43   4  10 /   0  30  80  90
ESPANOLA........................  22  45  15  26 /   0  40  60  90
SANTA FE........................  22  44  12  21 /   0  50  70  80
SANTA FE AIRPORT................  25  45  18  24 /   0  40  60  80
ALBUQUERQUE FOOTHILLS...........  28  45  20  26 /   5  40  60  80
ALBUQUERQUE HEIGHTS.............  31  47  25  30 /   0  30  50  70
ALBUQUERQUE VALLEY..............  29  49  24  33 /   0  30  50  70
ALBUQUERQUE WEST MESA...........  30  49  25  33 /   5  30  50  70
LOS LUNAS.......................  30  51  27  34 /   0  30  50  70
RIO RANCHO......................  30  48  26  32 /   5  30  50  70
SOCORRO.........................  33  54  28  35 /   0  40  50  50
SANDIA PARK/CEDAR CREST.........  27  41  15  22 /   0  50  80  90
TIJERAS.........................  26  43  18  24 /   0  50  70  80
MORIARTY/ESTANCIA...............  25  49  15  21 /   0  30  80  90
CLINES CORNERS..................  25  44   8  12 /   0  20  80  90
GRAN QUIVIRA....................  28  50  16  22 /   0  30  80  80
CARRIZOZO.......................  28  55  24  29 /   0  20  50  40
RUIDOSO.........................  35  51  16  20 /   0  20  60  60
CAPULIN.........................  22  36  -2   0 /   5  50  90  80
RATON...........................  21  40   4   6 /   5  50  90  90
SPRINGER........................  23  44   5  10 /   5  30  80  90
LAS VEGAS.......................  24  43   5  10 /   0  20  80  90
CLAYTON.........................  24  29   0   7 /   5  40  80  70
ROY.............................  27  39   7   9 /   5  20  80  80
CONCHAS.........................  26  49  11  17 /   5  10  70  70
SANTA ROSA......................  28  54  13  17 /   0  10  80  70
TUCUMCARI.......................  24  43   9  14 /   5  10  70  70
CLOVIS..........................  27  54   8  16 /   5  10  60  50
PORTALES........................  26  54  10  18 /   5  10  60  50
FORT SUMNER.....................  28  56  14  20 /   0  10  60  60
ROSWELL.........................  29  66  24  27 /   0  10  40  50
PICACHO.........................  29  61  22  25 /   0  10  50  60
ELK.............................  29  58  20  25 /   0  10  50  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY MORNING THROUGH WEDNESDAY MORNING
FOR THE FOLLOWING ZONES...NMZ501>509-516>520-524>526-530>540.

WINTER STORM WARNING FROM 11 AM MONDAY TO 11 AM MST WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ510>515-521>523-527>529.

&&

52
Hazardous weather outlook, Jan 30, 6:15 AM MST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 AM MST SUN JAN 30 2011

NMZ501>540-311300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
615 AM MST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT TO PERHAPS MAJOR WINTER STORM APPEARS INCREASINGLY
LIKELY TO TAKE SHAPE ACROSS NORTHERN AND CENTRAL NEW MEXICO DURING
THE MONDAY THROUGH WEDNESDAY PERIOD. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE LIKELY IN THE NORTH AND CENTRAL NEW MEXICO
MOUNTAINS...AS WELL AS PORTIONS OF THE EASTERN PLAINS DURING THIS
PERIOD. THE GREATEST ACCUMULATIONS SEEM MOST LIKELY TO FALL FROM THE
GENERAL VICINITY OF THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN DURING THE LATE MONDAY NIGHT TO EARLY
WEDNESDAY INTERVAL. IN ADDITION...BITTERLY COLD AIR WILL OVERSPREAD
EASTERN AND CENTRAL NEW MEXICO...WITH THE COLDEST READINGS IN THE
SINGLE DIGITS EITHER SIDE OF ZERO IN NORTHEAST NEW MEXICO MONDAY
NIGHT TO TUESDAY NIGHT. STRONG NORTH AND NORTHEAST WINDS OF 15 TO 30
MPH WITH SOME HIGHER GUSTS WILL CREATE DANGEROUSLY LOW WIND CHILL
VALUES DURING THIS PERIOD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS STARTING MONDAY
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northwest Plateau

When
January 31, 12:00 AM MST to 8:00 AM MST
Where
Northwest Plateau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 61 year-old man died of exposure in a wooded area near the intersection of Southside River Road and River View Lane in Farmington. Morning low temperatures only dipped down to 31 degrees in Farmington.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Northwest Plateau2011-01-3161MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276818.